What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Aug 1, 11:29 PM CST, 2 hours 31 minutes earlier.
Area forecast discussion, Aug 1, 11:29 PM CST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
1229 AM CDT Wed Aug 2 2023
...Aviation Update...
.DISCUSSION...(This evening through Tuesday)
Issued at 435 PM CDT Tue Aug 1 2023
Key Messages:
* Thunderstorm chances increase again later this
evening/overnight, as activity moves in from the higher terrain
to our west. There will be the potential for some strong/severe
storms...with damaging winds, large hail and heavy rainfall
being the main threats. Current models generally favor the best
chances being after 10 PM tonight...and across portions of south
central Nebraska.
* Periodic thunderstorm chances remain in the forecast each day
through the upcoming weekend into early next week. Overall, the
better chances favor the evening/overnight hours...with lesser
confidence in the exact location of those better chances. Cannot
rule out some strong/severe storms, but confidence in the finer
details of that threat is low due to differences between models.
* High temperatures will continue to be in the 80s-90s through at
least Thursday...more 80s for Fri-Sat, then dropping into the
70s-low 80s for Sun-Tues behind a front passing through on
Saturday.
Currently...
Outside of a few lingering showers/rumbles of thunder early this
morning, it's been an overall quiet day today across the CWA.
Aloft, upper air and satellite data shows generally zonal flow in
place across the area, as we sit on the northern side of high
pressure centered over the Srn Plains...while troughing remains
draped through both coasts. One shortwave disturbance embedded in
the main flow is sparking off some thunderstorm activity off to
our NNW, with additional activity developing over the higher
elevation of the High Plains/Front Range regions. At the sfc, the
main frontal boundary lies roughly along/just north of I-70,
reinforced by low level stratus which has been pretty stubborn to
dissipate. As a result of that front/stratus, our north central KS
counties have continued climbing toward/into the 90s, with
readings near 100 along or extreme southern locations. Though iffy
across northern portions, kept the Heat Advisory in place across
north central KS trough early evening, ASOS sites around our SSE
counties are all near 105 at 3 PM.
This evening on through Wednesday...
Overall, quiet conditions look to continue the rest of this
afternoon into the start of the evening...with thunderstorm
chances increasing around mid-evening on. The main focus for our
CWA will be with the activity currently developing along the
higher elevations to our west, and its evolution as it pushes
east. Models are in fairly good agreement showing a complex of
storms affecting some part of the CWA...but differences remain on
its exact path through. Aided by convergence along an increasing
LLJ and instability axis running through the region...model
agreement isn't far off from one another showing the better
chances being across south central NE, but differ on the coverage
of the southern extent of activity, driven by where warmer mid-
level temps/capping lie. Instability and to a bit lesser extent
shear continue to show the potential for some storms to be
strong/severe...the western fringe of the CWA remains in the SPC
Day Slight Risk, with the rest of the area in the Marginal Risk.
Damaging wind gusts and large hail are the primary threats...but
any storms would also likely be efficient rain producers, so heavy
rain rates will also be a concern.
As we get into the daytime hours on Wednesday, precipitation
trends could end up similar to today...with some lingering
activity into the morning hours, then gradually diminishing with
time and a drier period into the afternoon. Confidence in
temperatures isn't overly high...as how activity ends up planning
on tonight/early Wed AM could greatly affect things, with outflow
helping to reinforce the frontal boundary south of us. Because of
the uncertainty, forecast is a blend, with 90s once again across
our KS counties, and mainly 80s across our NE counties. Considered
another Heat Advisory for Rooks/Osborne/Mitchell counties for the
afternoon/evening hours...but with uncertainty in location of sfc
features and after collab with SErn neighboring offices, decided
to hold off and let the mid crew get another look at things
tonight.
Can't rule out another round of thunderstorms as we get into
Wednesday evening/overnight, but models suggest that overall
coverage would be more scattered in nature...so PoPs are on the
lower side of things. Better potential for severe weather
currently looks to be outside of the CWA, with SPC Marginal Risk
areas off to both our west and east.
Thursday on into early next week...
The overall pattern through the mid-latter portions of the 7-day
forecast continues to have the potential to be active...and there
are thunderstorm chances each day. In the upper levels, models
continue to show generally zonal flow sticking around the area
through at least the first half of the weekend...as high pressure
remains anchored over the southern and eventually stretched into
the southwestern CONUS, but thanks to a parade of disturbances
moving through the central/northern CONUS, it struggles to
build/expand northward. Thunderstorm chances are driven by the
periodic embedded shortwave disturbances sliding through the
region, but hard to have a ton of confidence in the finer details
of timing/location, as models continue to vary with those details.
The highest PoPs continue to favor the evening/overnight
hours...with some more uncertainty as we get into Saturday, as a
surface cold front pushing through the region provides another
focus for storm development. Main question is where this front
ends up during the more favorable late afternoon/evening hours for
severe weather potential...there are plenty of differences
between models. Flow may become more northwesterly Sunday on into
Mon/Tues, but the periodic disturbances continue. Like the
timing/location details, confidence in the severe weather threat
details is also low...but that potential will be there, with the
main focus being when that sfc boundary ends up moving through.
Lot of things to iron out in the coming days.
As far as temperatures go, Thursday-Saturday forecast highs remain
mainly in the 80s (warmest overall on Thurs in the 80s-90s).
Uncertainty rises as we get into Saturday, as the timing of that
frontal boundary moving through will drive temps...but once it
pushes through, highs for Sunday-Tuesday are forecast to drop into
the 70s-low 80s. Normal highs for this time of year are in the
mid 80s-low 90s.
&&
.AVIATION...(For the 06Z KGRI/KEAR TAFS through 06Z Thursday)
Issued at 1221 AM CDT Wed Aug 2 2023
Showers and thunderstorms will be possible at the TAF sites
between approximately 08Z and 11Z or 12Z. Expect IFR to LIFR CIGS
through this timeframe and gusts to around 35 kts (maybe even
stronger) if a thunderstorm moves directly over one of the
terminals...I input a TEMPO group at both sites to account for
this possibility. After storms move through early this morning,
CIGS will gradually improve to MVFR throughout the morning, then
VFR during the afternoon and evening (although a few clouds as low
as 3500' to 4000' AGL will still be possible). Winds will be
generally N to NE before storms move through, switching to
generally E to NE after.
&&
.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&
DISCUSSION...ADP
AVIATION...Hickford
Hazardous weather outlook, Aug 1, 8:12 PM CST, 5 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
912 PM CDT Tue Aug 1 2023
KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
030215-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
912 PM CDT Tue Aug 1 2023
This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.
.DAY ONE...Tonight.
This evening through the overnight hours, thunderstorm chances
return to the outlook area, mainly favoring locations along and
north of the Nebraska and Kansas state line. The best chances for
storms looks to be between midnight and 6 am. There will be the
potential for some storms to be strong to severe. Wind gusts near
60 MPH, hail near the size of half dollars, and heavy rainfall
would be the primary threats.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Wednesday afternoon, heat index values of 100 to 105 degrees are
possible, mainly across Rooks, Osborne, and Mitchell counties of
north central Kansas.
An overall active pattern is expected to remain in place from
mid-week on into early next week, bringing periodic thunderstorm
chances to the outlook area. There will at times be the potential
for some strong to severe storms, but with plenty of uncertainties
lingering in models, confidence in specific details of the severe
weather threat is not high. Large hail, damaging winds, and heavy
rain would be the primary threats. Be sure to stay up to date
with the latest forecasts over the coming days.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to send in any reports of severe weather
at any time.
&&
More information may be obtained at the following web page:
https://www.weather.gov/hastings
In the hours before
Special weather statement, Aug 2, 1:16 AM CST, 44 minutes before
Special Weather Statement
National Weather Service Hastings NE
216 AM CDT Wed Aug 2 2023
NEZ060-061-073>075-083>085-020800-
Franklin NE-Buffalo NE-Adams NE-Webster NE-Phelps NE-Kearney NE-
Harlan NE-Dawson NE-
216 AM CDT Wed Aug 2 2023
...Strong thunderstorms will impact portions of Franklin, western
Webster, Phelps, western Adams, Kearney, southern Buffalo,
southeastern Dawson and Harlan Counties through 300 AM CDT...
At 215 AM CDT, Doppler Radar and automated weather stations reported
strong thunderstorms along a line extending from near Overton to
Holdrege to near Woodruff. Movement was east at 50 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Doppler Radar and Automated Weather Stations.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Kearney, Holdrege, Minden, Gibbon, Alma, Franklin, Elm Creek,
Kenesaw, Axtell, Overton, Odessa, Orleans, Loomis, Hildreth, Wilcox,
Campbell, Bladen, Roseland, Holstein and Funk.
This includes Interstate 80 between mile markers 248 and 292.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
north central Kansas...and south central Nebraska.
&&
LAT...LON 4040 9953 4081 9956 4080 9877 4073 9872
4070 9872 4070 9870 4039 9849 4000 9860
4000 9962
TIME...MOT...LOC 0715Z 271DEG 44KT 4067 9955 4042 9939 4002 9941
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
ThiesLocal storm report, Aug 2, 1:27 AM CST, 33 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
227 AM CDT Wed Aug 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0219 AM Tstm Wnd Gst 3 E Loomis 40.48N 99.44W
08/02/2023 M49 MPH Phelps NE Mesonet
&&
ThiesLocal storm report, Aug 2, 1:34 AM CST, 26 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
234 AM CDT Wed Aug 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 AM Tstm Wnd Gst 3 SSE Loomis 40.43N 99.49W
08/02/2023 M50 MPH Phelps NE Mesonet
&&
ThiesLocal storm report, Aug 2, 1:35 AM CST, 25 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
235 AM CDT Wed Aug 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0212 AM Tstm Wnd Gst 3 SSE Loomis 40.43N 99.48W
08/02/2023 M48 MPH Phelps NE Mesonet
&&
ThiesLocal storm report, Aug 2, 1:49 AM CST, 11 minutes before
Preliminary Local Storm Report
National Weather Service Hastings NE
249 AM CDT Wed Aug 2 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 AM Tstm Wnd Gst 7 ENE Huntley 40.23N 99.16W
08/02/2023 M50 MPH Franklin NE Mesonet
&&
ThiesSpecial weather statement, Aug 2, 1:59 AM CST, 1 minute before
Special Weather Statement
National Weather Service Hastings NE
259 AM CDT Wed Aug 2 2023
KSZ007-NEZ048-061>063-074>076-084>086-020845-
Jewell KS-Franklin NE-Merrick NE-Nuckolls NE-Buffalo NE-Adams NE-
Webster NE-Hamilton NE-Hall NE-Clay NE-Kearney NE-
259 AM CDT Wed Aug 2 2023
...Strong thunderstorms will impact portions of western Clay, western
Nuckolls, eastern Franklin, Webster, Adams, eastern Kearney,
southwestern Hamilton, southeastern Buffalo and Hall Counties through
345 AM CDT...
At 258 AM CDT, Doppler Radar and automated weather stations
indicated strong thunderstorms along a line extending from near
Kearney to near Norman to near Riverton. Movement was east at 45 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Doppler Radar and Automated Weather Stations.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Grand Island, Kearney, Hastings, Minden, Gibbon, Wood River, Shelton,
Red Cloud, Harvard, Blue Hill, Kenesaw, Doniphan, Clay Center,
Juniata, Alda, Fairfield, Campbell, Glenvil, Lawrence and Bladen.
This includes Interstate 80 between mile markers 272 and 321.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Persons in campgrounds should consider seeking sturdy shelter until
these storms pass.
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
south central Nebraska.
&&
LAT...LON 3999 9822 4000 9850 4000 9877 4041 9888
4074 9916 4101 9832 4059 9804
TIME...MOT...LOC 0758Z 252DEG 41KT 4074 9899 4043 9876 4006 9876
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Thies